What is heparin-induced skin necrosis?
Heparin-induced skin necrosis is a rare complication of heparin injections either at the injection site or distant sites, in which there is the death of skin cells (necrosis) due to the inadequate blood supply.
Heparin can also give rise to other cutaneous reactions, including:
- Purpura and paradoxical formation of clots in blood vessels in heparin-induced thrombocytopenia (HIT)
- Injection-site erythema, and eczematous, painful or itchy plaques
- Generalised hypersensitivity reactions such as acute urticaria.
Who gets heparin-induced necrosis?
Heparin necrosis can affect adults receiving subcutaneous or intravenous heparin injections either to treat established deep venous thrombosis (DVT) or to prevent this occurring when they are at risk of developing DVTs, such as following surgery or prolonged hospitalisation. Women appear to be more commonly affected by heparin-induced necrosis than men.
What are the clinical features of heparin-induced necrosis?
Heparin necrosis begins on average 7 days (range 1–17 days) after starting heparin injections. Redness, pain and swelling under the skin develop at the heparin injection sites. Within hours or 1–2 days blisters develop and then a black-red centre appears due to skin necrosis (death of skin cells). There is surrounding redness and bruising. In many cases, it occurs only at the injection site, but it can develop anywhere on the skin with no apparent preferred sites. Usually, the area of necrosis is only about 3 cm in diameter but can be more extensive.
How is the diagnosis of heparin-induced skin necrosis made?
The diagnosis is usually suspected clinically, but a skin biopsy may be performed. Histopathology shows the death of the surface skin and sometimes clots or inflammation in small blood vessels of the deeper skin.
Blood tests should be done to work out the cause of the heparin reaction and exclude other causes of skin necrosis.
In many cases, heparin necrosis is due to an allergic immune reaction involving a complex of antibody, heparin, platelet factor 4 (PF4) and platelet. This should be tested for as it is important not to have further heparin if it is positive. This form of heparin necrosis is called ‘heparin-induced thrombocytopenia type II’, and, as the name suggests, is associated with low platelet counts.
Heparin necrosis can occur in the absence of these antibodies and the mechanism may then be less clear. Blood tests are also be done for clotting factors, protein C and protein S (which are usually normal).
Subcutaneous provocation tests should not be performed when there has been skin necrosis.
What is the treatment for heparin-induced necrosis?
Generally ceasing the heparin injections promptly leads to recovery. Wound care involves cleaning and dressing areas of skin loss, with appropriate pain relief. Sometimes surgery is required to remove the dead skin and a skin graft may be performed if this is extensive, resulting in more prolonged recovery time. If anticoagulation is still required, an alternative drug should be used. This may include aspirin, warfarin, hirudins or unfractionated heparin, depending on the cause of the heparin necrosis. If HIT is excluded, a change in heparin type may be used safely.
Heparin necrosis may rarely be fatal from complications of large areas of skin loss in severe cases or, if heparin is not ceased immediately and replaced by an appropriate anti-coagulant in HIT, due to clots developing internally.
- Heparin-induced thrombocytopenia syndrome – the formation of an antibody-heparin-platelet complex can activate the clotting process resulting in clots in small blood vessels of the skin. These blood vessels are blocked by the clots so the surface skin does not receive an adequate blood supply and dies.
- Type III hypersensitivity syndrome (Arthus Reaction/Phenomenon) - immune complexes in the blood vessel wall may stimulate inflammation of the blood vessels (vasculitis), which then affects the blood supply to the surface skin.
- Repeated self-administered injections using an incorrect technique at the one site may cause local haemorrhage/bleeding within the skin and pressure on the tiny blood vessels pushes them closed, again reducing blood supply to the skin. Correction of technique resolves the problem.
- Fat tissue may have poor blood circulation and this results in the heparin persisting in the injection site and causing further damage.